Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Twin Cities, MN

August 11, 2023Rice County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 7:39 PM CDT for Rice County, Steele County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 7:39 PM CDT (00:39 UTC)
Expired
Aug 11, 2023, 8:00 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Rice County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KMPX 120039
SVRMPX
MNC131-147-120100-
/O.NEW.KMPX.SV.W.0182.230812T0039Z-230812T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Fri Aug 11 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Steele County in south central Minnesota...
  Southeastern Rice County in south central Minnesota...

* Until 800 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located near Medford, or 7
  miles north of Owatonna, moving southeast at 70 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Steele and southeastern Rice Counties, including the
  following locations... Moland, Rice Lake State Park and Merton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 9329 4426 9321 4422 9304 4408 9305
      4409 9306
TIME...MOT...LOC 0039Z 298DEG 59KT 4419 9317 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
2 follow-up statements
115 
WWUS53 KMPX 120046
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT Fri Aug 11 2023

MNC131-120056-
/O.CAN.KMPX.SV.W.0182.000000T0000Z-230812T0100Z/
Rice MN-
746 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

LAT...LON 4410 9310 4413 9317 4414 9319 4419 9319
      4420 9310 4419 9305 4418 9305 4409 9306
TIME...MOT...LOC 0046Z 297DEG 58KT 4414 9306 

$$

MNC147-120100-
/O.CON.KMPX.SV.W.0182.000000T0000Z-230812T0100Z/
Steele MN-
746 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN STEELE COUNTY...

At 746 PM CDT, a severe thunderstorm was located 7 miles northwest of
Claremont, or 8 miles northeast of Owatonna, moving southeast at 65
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Merton, Moland and Rice Lake State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 9310 4413 9317 4414 9319 4419 9319
      4420 9310 4419 9305 4418 9305 4409 9306
TIME...MOT...LOC 0046Z 297DEG 58KT 4414 9306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
994 
WWUS53 KMPX 120053 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Fri Aug 11 2023

MNC147-120103-
/O.EXP.KMPX.SV.W.0182.000000T0000Z-230812T0100Z/
Steele MN-
753 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY
WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

LAT...LON 4410 9310 4413 9317 4414 9319 4419 9319
      4420 9310 4419 9305 4418 9305 4409 9306
TIME...MOT...LOC 0053Z 298DEG 59KT 4409 9292 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:30 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 11, 7:30 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 646 PM CDT Fri Aug 11 2023

Outside of EAU, main TS activity has moved east of MPX terminals as
the 00z TAF period starts. The center of the shortwave that kicked
off all of this activity is currently just northwest of AXN and has
some scattered convection heading toward AXN, but it is on a downward
trend. By 3z, all storms will be done in the MPX area and attention
then turns to fog potential tonight. Think fog threat will be tied to
who got rain today, so brought a mention into RNH/EAU. Some fog is
possible for MSP as well, though it's really difficult to get
radiational fog at MSP. For Saturday, the weather will be quite, but
to expect NW winds to gust into the 20s kts, with a cu field making
it about as far south as the MN River Valley.

KMSP...We will have light winds and clear skies tonight and given the
late afternoon TS, there will be some fog potential, but given this
is MSP, kept that mention out for now.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely aftn/evening. Chc TS. Wind SE 10-15 kts.
Mon...AM MVFR/-SHRA likely. Chc IFR. Wind N 10G20kts.
Tue...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...MPG
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 11, 7:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Fri Aug 11 2023

MNZ078-120030-
Goodhue MN-
706 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of southwestern Goodhue
County through 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 15 miles north of Mantorville, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wanamingo around 710 PM CDT.
  Zumbrota around 715 PM CDT.
  Pine Island around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

&&

LAT...LON 4425 9293 4432 9292 4435 9255 4420 9255
      4420 9256
TIME...MOT...LOC 0005Z 271DEG 44KT 4427 9286

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

ETA
Special weather statement, Aug 11, 7:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Fri Aug 11 2023

MNZ078-120030-
Goodhue MN-
706 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of southwestern Goodhue
County through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 15 miles north of Mantorville, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Zumbrota around 715 PM CDT.
  Pine Island around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.

&&

LAT...LON 4434 9295 4436 9255 4420 9256 4420 9294
TIME...MOT...LOC 0006Z 269DEG 45KT 4428 9285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Local storm report, Aug 11, 7:12 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Hail             Rockford                45.09N 93.74W
08/11/2023  M3.00 inch       Wright             MN   Public

            Picture via facebook comments.

&&

TDH
Local storm report, Aug 11, 7:27 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             Blue Earth              43.64N 94.10W
08/11/2023  E1.25 inch       Faribault          MN   Public

            Picture via twitter.

&&

TDH
Special weather statement, Aug 11, 7:34 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
734 PM CDT Fri Aug 11 2023

MNZ083-120115-
Blue Earth MN-
734 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of central Blue Earth
County through 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Crystal, or 11 miles west of Mankato, moving southeast at 40
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mankato and Good Thunder around 750 PM CDT.

Other locations in the path of this storm include St. Clair and
Pemberton.

This includes U.S. Highway 169 between mile markers 38 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4410 9436 4423 9427 4421 9424 4422 9422
      4420 9422 4420 9414 4416 9406 4412 9377
      4385 9377
TIME...MOT...LOC 0034Z 296DEG 36KT 4415 9421

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Local storm report, Aug 11, 7:36 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Hail             5 NE Buffalo Lake       44.79N 94.55W
08/11/2023  E2.75 inch       Renville           MN   Public

            Estimated up to baseball sized hail north of
            Buffalo Lake near Lake Allie. Time estimated
            by radar and sized estimated via pictures on
            twitter.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:00 PM CDTSevere Thunderstorm WarningMPXLe Sueur30 min
Aug 11, 7:06 PM CDTSpecial Weather StatementMPXGoodhue24 min
Aug 11, 7:06 PM CDTSpecial Weather StatementMPXGoodhue24 min
Aug 11, 7:21 PM CDTSevere Thunderstorm WarningMPXRice39 min
Aug 11, 7:27 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn33 min
Aug 11, 7:34 PM CDTSpecial Weather StatementMPXBlue Earth41 min
Aug 11, 7:59 PM CDTSpecial Weather StatementMPXGoodhue46 min
Aug 11, 8:03 PM CDTSevere Thunderstorm WarningMPXGoodhue23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.